Missouri, 2001

Flooding in Missouri, December 16 to 17, 2001

December 16 to 17, 2001 · NWS SGF · 10 events in 10 counties and zones

Low pressure developed early Sunday morning across the southern plains which pulled copious amounts of moisture northward across the lower Mississippi Valley area. As disturbances moved northeast across a frontal boundary moving east across the plains, a widespread continuous area of occasional heavy rainfall occurred over portions of southern Missouri and northern Arkansas for nearly two days.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Low pressure developed early Sunday morning across the southern plains which pulled copious amounts of moisture northward across the lower Mississippi Valley area. As disturbances moved northeast across a frontal boundary moving east across the plains, a widespread continuous area of occasional heavy rainfall occurred over portions of southern Missouri and northern Arkansas for nearly two days. The first wave of precipitation developed early Sunday morning and moved mostly across north central Arkansas, into south central Missouri during the morning and early afternoon. It produced locally one to two inches of rain for areas east of a Branson to Rolla line. Early reports of small creeks rising and flooded low water crossings began over south central Missouri by 10 am, with Highway J near Kirbyville closed due to the flooded Trigger Creek. By 3 pm, Highway T east south of Gainesville was closed and several locations in Douglas County had roads closed due to flooded low water crossings. The second wave of heavier precipitation fell over southern Missouri by late in the afternoon and early Monday morning. It produced another one to two inches of rainfall over the already saturated grounds around the area. Southwest Missouri started to receive more rainfall from this system, which produced flooded low water crossings across McDonald and Barry Counties of southwest Missouri. The rainfall tapered off Monday morning with some residual runoff from the persistent rainfall that lasted nearly 36 hours straight. Two day rainfall totals ranged from nearly 4 to 5 inches in portions of south central Missouri to one to three inches across extreme southwest Missouri and areas along and south of Interstate 44.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Dec 16, 2:00 AM CST, 8 hours earlier.

Area forecast discussion, Dec 16, 2:00 AM CST, 8 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
200 AM CST SUN DEC 16 2001

MAIN FOCUS WILL BE WITH PRECIPITATION CHANCES AND QPF THROUGH MONDAY
MORNING.

PRECIPITATION BEGAN YESTERDAY AFTERNOON ACROSS THE CWA WITH GOOD
ISENTROPIC LIFT SETTING UP.  THE RAIN..HEAVY AT TIMES IS CURRENTLY
ONGOING WITH GOOD LOW LEVEL MOISTURE TRANSPORT.  WIND PROFILES SHOW
30-50KT LOW LEVEL JET ACROSS EASTERN TEXAS WESTERN ARKANSAS
ADVECTING TONS OF MOISTURE INTO THE AREA.  PW VALUES WERE 1.15 IN.
AT THE 00Z SGF SOUNDING...WITH ETA/AVN PW FORECAST VALUES OF 1.5
INCHES JUST TO THE EAST ACROSS SOUTH CENTRAL MO.  MAIN UPPER LEVEL
SYSTEM IS STILL WELL TO THE WEST ACROSS THE ROCKIES WITH SURFACE
LOW STILL ACROSS WESTERN TEXAS.

MODELS HAVE COME INTO MORE AGREEMENT WITH ONE ANOTHER FROM LAST
NIGHTS DIFFERENCES.  AVN HAS SEEMED TO HANDLE THIS SYSTEM AND THE
PREVIOUS SYSTEM THE BEST FROM THE START AND WILL CONTINUE TO USE AS
GUIDANCE.

UPPER WAVE BEGINS TO PUSH EAST TODAY WITH SURFACE REFLECTION
LIFTING INTO WESTERN ARKANSAS BY 00Z THIS EVENING.  THE GOOD
ISENTROPIC LIFT WILL CONTINUE WITH STRONG LOW LEVEL MOISTURE PUSH
FROM THE GULF CONTINUING AHEAD OF THE LOW AS WELL.  BEST MOISTURE
AND LIFT TODAY WILL OCCUR SOUTH AND EAST OF I44.  INHERITED A FLOOD
WATCH FOR THAT AREA TODAY...AND SEE NO REASON TO DROP IT GIVEN THE
HIGH PW VALUES AND THE HIGH CONFIDENCE IN HEAVY RAINFALL TODAY.
PRECIPITATION DOESNT LOOK TO COME ALL AT ONCE...BUT WILL HAVE AN
ACCUMULATING EFFECT...WHICH WILL MORE THAN LIKELY AFFECT MOSTLY THE
CREEKS...STREAMS AND RIVERS IN THE AREA.  TEMPERATURES STARTING IN
THE MID TO UPPER 40S.  MAV NUMBERS LOOK HIGH FOR EVERYONE BUT
JOPLIN GIVEN THE HIGH INITIALIZATION.  WILL GO CLOSER TO THE COOLER
FWC NUMBERS.

SURFACE LOW PUSHES NORTHEAST ACROSS THE BOOTHEEL AND INTO THE OHIO
VALLEY REGION BY 12Z MONDAY MORNING.  WILL LIKELY SEE DEFORMATION
ZONE PRECIPITATION ACROSS THE CWA...SIMILAR TO PREVIOUS SYSTEM A
COUPLE OF NIGHTS AGO.   TEMPERATURE PROFILES LOOK SLIGHTLY WARMER
THAN PREVIOUS NIGHTS PROFILES.  WILL CONTINUE WITH ALL RAIN FOR
PRECIPITATION TYPE.  MOS NUMBERS LOOK TOO LOW WITH STRATUS EXPECTED
TO CONTINUE THROUGH THE NIGHT.  WILL GO A CATAGORY OR SO WARMER
TONIGHT.

SURFACE LOW PUSHES INTO WESTERN PA AS UPPER SYSTEM SHIFTS INTO THE
OHIO VALLEY.  DEFORMATION ZONE PRECIPITATION SHIFTS EAST ACROSS THE
CWA DURING THE MORNING...AND SHOULD END RAIN BY MIDDAY.  LOW LEVEL
MOISTURE REMAINS IN PLACE HOWEVER...AND DONT SEE TOTAL CLEARING
UNTIL AFTER SUNSET.  UPPER RIDGE MOVES OVER THE AREA MONDAY NIGHT
AND EXPECT CLEARING TO TAKE PLACE.  MAY NEED TO WATCH FOR FOG
DEVELOPMENT WITH CLEARING SKY AND ALL THE RAIN FROM PREVIOUS 2 DAYS.

NEXT WAVE MOVES INTO THE CENTRAL AND NORTHERN PLAINS ON TUESDAY...
AND SHOULD PUSH INTO CWA ON TUESDAY NIGHT AND WEDNESDAY.  CURRENT
FORECAST HAS NO PRECIPITATION MENTIONED WITH THIS SYSTEM.  AVN QPF
PUTS IN LESS THAN 0.01 AND DONT FEEL CONFIDENT ENOUGH TO INTRODUCE
POPS YET.

HOPE TO HAVE ISC GRIDS DONE BY 245 AM.

.SGF...
.KS...NONE.
.MO...CONTINUE FLOOD WATCH FOR TODAY. ZONES MOZ082-083-092-096>098-
104>106.

LINDENBERG

In the hours before

Special weather statement, Dec 16, 6:00 AM CST, 4 hours before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-170000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CST SUN DEC 16 2001

* HAZARDOUS WEATHER THREATS...

HEAVY RAIN. POSSIBLE FLOODING.

* THREAT AREA AND TIMING...

MOST OF SOUTHWEST...SOUTH CENTRAL AND CENTRAL MISSOURI TODAY AND
TONIGHT. THE HEAVIEST RAIN AND THE MOST SEVERE FLOODING THREAT WILL
BE IN COUNTIES ALONG AND SOUTHEAST OF A LINE FROM SALEM TO BRANSON.

* DISCUSSION...

LOW PRESSURE WILL BEGIN TO LIFT OUT OF THE SOUTHERN PLAINS AND INTO
WESTERN ARKANSAS BY THIS EVENING.  AHEAD OF THIS AREA OF LOW
PRESSURE...ABUNDANT GULF MOISTURE WILL CONTINUE TO PUSH INTO THE
AREA.  RAIN IS EXPECTED TO OCCUR MUCH OF THE DAY ACROSS THE OZARKS...
WITH THE HEAVIEST RAIN EXPECTED IN SOUTHEAST AND SOUTH CENTRAL
MISSOURI.  SEVERAL INCHES OF RAIN IS EXPECTED OVER SOUTH CENTRAL
MISSOURI THROUGH TONIGHT...WHERE A FLOOD WATCH IS IN EFFECT.

* ADDITIONAL INFORMATION...

SINCE THE RAIN IS EXPECTED TO OCCUR OVER A LONG PERIOD OF TIME...
THE MAIN IMPACT WILL BE WITH RIVER...CREEK...AND STREAM FLOODING.
IF YOU LIVE NEAR A CREEK OR STREAM...BE SURE TO MOVE TO HIGHER
GROUND IF FLOODING IS OBSERVED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS
CONCERNING THIS POTENTIALLY DANGEROUS FLOODING THREAT.

* EXTENDED OUTLOOK...

THE RAIN ASSOCIATED WITH THIS SYSTEM SHOULD COME TO AN END ON MONDAY
MORNING.  THE NEXT SYSTEM TO BRING PRECIPITATION TO THE OZARKS
LOOKS TO MOVE IN ON FRIDAY.

LINDENBERG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 flood. Local standard time, as filed.

Flood, Christian

When
December 16, 10:00 AM CST to December 17, 12:00 PM CST
Where
Christian forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.970, -93.189 (the zone’s center; the record gives no point)

Flood, Douglas

When
December 16, 10:00 AM CST to December 17, 12:00 PM CST
Where
Douglas forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.933, -92.499 (the zone’s center; the record gives no point)

Flood, Howell

When
December 16, 10:00 AM CST to December 17, 12:00 PM CST
Where
Howell forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.774, -91.886 (the zone’s center; the record gives no point)

Flood, Oregon

When
December 16, 10:00 AM CST to December 17, 12:00 PM CST
Where
Oregon forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.687, -91.403 (the zone’s center; the record gives no point)

Flood, Ozark

When
December 16, 10:00 AM CST to December 17, 12:00 PM CST
Where
Ozark forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.649, -92.445 (the zone’s center; the record gives no point)

Flood, Shannon

When
December 16, 10:00 AM CST to December 17, 12:00 PM CST
Where
Shannon forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.157, -91.400 (the zone’s center; the record gives no point)

Flood, Taney

When
December 16, 10:00 AM CST to December 17, 12:00 PM CST
Where
Taney forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.655, -93.041 (the zone’s center; the record gives no point)

Flood, Barry

When
December 16, 6:00 PM CST to December 17, 12:00 PM CST
Where
Barry forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.710, -93.829 (the zone’s center; the record gives no point)

Flood, McDonald

When
December 16, 6:00 PM CST to December 17, 12:00 PM CST
Where
McDonald forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.629, -94.348 (the zone’s center; the record gives no point)

Flood, Stone

When
December 16, 6:00 PM CST to December 17, 12:00 PM CST
Where
Stone forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.747, -93.456 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, December 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5273950, 5273951, 5273952, 5273954, 5273955, 5273956, 5273958, 5273949, 5273953, 5273957.